The Bottom Line: Nicolau Syndrome, an uncommon complication after intramuscular and intra-articular injections. A rare entity, it is characterized by severe pain and erythematous-ecchymotic reticular lesions at the injection site, which in many cases lead to necrotic ulcers and scarring
Luton, Kelli. Nicolau Syndrome: three cases and review. International journal of dermatology 2006 vol:45 iss:11 pg:1326 -1328
Summary: Pathogenesis is not clear but the most acceptable hypothesis is that it is of a vascular origin. There are several theories: First, an intra-arterial, periarterial or perinervous injection may generate intense local pain and a secondary vasospasm owing to sympathetic nerve stimulation. This leads to ischemia with subsequent muscular and/or cutaneous necrosis. Secondly, inadvertent intra-arterial injection of solutions intended for intramuscular use may cause embolic occlusion of small skin arteries.